Injections from Texas Pharmacy Linked to 43 Eye Injuries

Image result for eye

 

At least 43 people who had cataracts surgery in Texas developed severe eye problems after receiving injections of a drug that was compounded by Guardian Pharmacy Services in Dallas, Texas.

The patients were administered eye injections at the end of a cataract surgery procedure at the PRG Dallas Ambulatory Surgery Center or Park Central Surgical Center in Dallas, Texas.

The eye injections were supposed to prevent inflammation and infections that can cause vision loss after cataract surgery. Instead, over the course of several months, 43 patients developed severe eye problems.

The problems included vision impairment (blurred or decreased vision), poor night vision, loss of color perception, light-sensitivity, glare, halos, flashing lights, eye discomfort or pain, loss of balance, headaches, and/or nausea. In some cases, it took at least 1 month for the symptoms to develop.

Some patients said the problems went away after about 5 months, but a number of patients still have significant vision loss, decreased field of vision, eye swelling, and retinal degeneration.

According to the follow-up examinations:

The patients had diminished visual function involving both visual acuity and visual fields. Optical coherence tomography testing initially showed macular edema (swelling), which was followed in some cases by retinal degeneration.”

The FDA opened an investigation after 43 injuries were reported on April 5 and June 1. All of the patients received eye injections that were manufactured at a local compounding pharmacy — Guardian Pharmacy Services in Dallas, Texas.

The injections contained a steroid (triamcinolone) and an anti-infective antibiotic (moxifloxacin). They were also compounded, which means the injections were made on a case-by-case basis in a local pharmacy and not reviewed by the FDA for safety or quality.

“Compounded drugs can serve an important medical need for certain patients, they also present risks to patients,” according to the FDA.

Source: FDA alerts health care professionals of adverse events associated with Guardian’s compounded triamcinolone and moxifloxacin product for intravitreal injection

Leave a Reply

avatar
  Subscribe  
Notify of